January 2017 Critical Care Case of the Month
Monday, January 2, 2017 at 8:00AM
Rick Robbins, M.D. in ARDS, alkyl nitrite, complication, isobutyl nitrite, methemoglobinemia, methylene blue, poppers, recreational drug, respiratory failure, side effect

Seth Assar, MD

Clement U. Singarajah, MD

 

Pulmonary and Critical Care Medicine

Banner University Medical Center Phoenix – Phoenix

Phoenix VA Medical Center

Phoenix, AZ USA

 

History of Present Illness

The patient is a 48-year-old man who presented with two days of progressive shortness of breath and non-productive cough. There were no associated symptoms and the patient specifically denied fever, chills, night sweats, myalgia or other evidence of viral prodrome. He had no chest pain or tightness, nausea, vomiting, or leg swelling and he could lay flat. He had no recent travel or sick contacts and was Influenza-immunized this season.

Past Medical History

Social History

Family History

Physical Examination

Laboratory

Hospital Course

He was admitted to the ICU but quickly deteriorated and was intubated for hypoxemia. Empiric ceftriaxone and levofloxacin were begun.

Chest x-ray demonstrated bilateral patchy airspace opacities (Figure 1).

Figure 1. Admission chest x-ray.

Which of the following should be done next? (click on the correct answer to proceed to the second of six pages)

  1. Bedside cardiac ultrasound
  2. Coccidioidomycosis serology
  3. CT scan of the chest
  4. 1 and 3
  5. All of the above

Cite as: Assar S, Singarajah CU. January 2017 critical care case of the month. Southwest J Pulm Crit Care. 2017;14(1):6-13. doi: https://doi.org/10.13175/swjpcc143-16 PDF

Article originally appeared on SOUTHWEST JOURNAL of PULMONARY & CRITICAL CARE (http://www.swjpcc.com/).
See website for complete article licensing information.